Tennessee, 2006Tornado and Flash Flood in Tennessee, June 17, 2006
June 17, 2006 · NWS MEG · 6 events in 2 counties and zones
3 thunderstorm wind, 1 hail, 1 tornado, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $131,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 17, 12:47 PM CST, 4 hours 17 minutes earlier.
Area forecast discussion, Jun 17, 12:47 PM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
147 PM CDT SAT JUN 17 2006
.DISCUSSION...
A LOT OF UNCERTAINTY CONTINUES WITH FORECAST AS MODELS HAVE DONE A
TOTAL 180 SINCE YESTERDAYS 12Z RUN. CUT OFF UPPER LOW THAT WAS
FORECAST TO SAG SOUTHWARD INTO TEXAS OVER THE NEXT COUPLE OF DAYS
WILL NOW JUST BE A TROUGH THAT WILL SLIDE EASTWARD TONIGHT INTO
CENTRAL ARKANSAS AND WILL MOVE INTO THE MIDSOUTH ON SUNDAY. THE
TROUGH WILL BE THE FOCUS OF SHOWER AND THUNDERSTORM DEVELOPMENT.
NUMEROUS SHOWERS AND THUNDERSTORMS HAVE FIRED ACROSS WESTERN AND
CENTRAL ARKANSAS THIS AFTERNOON. EXPECT THIS AREA TO MOVE EASTWARD
TONIGHT WITH THE BULK OF THE ACTIVITY TO BE LOCATED OVER THE CWA ON
SUNDAY. WILL CONTINUE WITH HIGH POPS. THIS WILL BRING MUCH NEEDED
RAINFALL TO THE MIDSOUTH. TEMPERATURES WILL STAY IN THE 70S TONIGHT
ACROSS THE CWA...BUT WILL BE COOLER ON SUNDAY WITH HIGHS MAINLY IN
THE MID 80S.
BY SUNDAY NIGHT...MODELS DIVERGE INTO DIFFERENT SOLUTIONS. THE NAM
PUSHES THE TROUGH EASTWARD ALLOWING FOR THE UPPER RIDGE TO BUILD
BACK INTO THE REGION FOR MONDAY. THIS WOULD BRING DRIER CONDITIONS
BACK TO THE CWA AS WELL AS MUCH WARMER TEMPERATURES. ON THE OTHER
HAND...THE GFS IS MUCH SLOWER WITH THE TROUGH KEEPING THE TROUGH
OVER THE CWA THROUGH AT LEAST MONDAY EVENING. WILL TRY TO REFLECT AN
IN BETWEEN SOLUTION IN FORECAST. THUS WILL KEEP POPS IN FOR SUNDAY
NIGHT AND MONDAY...HOWEVER WILL LOWER THEM. ALSO WILL BUMP
TEMPERATURES BUT ONLY SLIGHTLY.
BY TUESDAY...WARM AND HUMID CONDITIONS WILL BE IN PLACE OVER THE
MIDSOUTH AS THE UPPER RIDGE WILL BE IN PLACE. EXPECT DIURNAL
CONVECTION DURING THE AFTERNOON AND EVENING HOURS. THIS TREND WILL
CONTINUE THROUGH THURSDAY. WILL CONTINUE WITH 20 TO 30 POPS. EXPECT
HIGHS IN THE LOWER TO MID 90S WITH LOWS IN THE UPPER 60S TO MID 70S.
BY THURSDAY NIGHT...A COLD FRONT WILL SAG SOUTHWARD INTO EXTREME
NORTHERN PORTIONS OF THE CWA AND WILL BECOME STATIONARY OVER THE CWA
THROUGH THE END OF THE FORECAST PERIOD. THE FRONT WILL BE THE FOCUS
OF SHOWER AND THUNDERSTORM ACTIVITY. WILL GO WITH SLIGHTLY HIGHER
POPS AND SLIGHTLY COOLER TEMPERATURES DURING THIS PERIOD OF THE
FORECAST. EXPECT HIGHS IN THE UPPER 80S TO LOWER 90S AND LOWS IN THE
60S AND 70S.
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 73 87 73 91 / 80 90 30 30
MKL 70 83 70 89 / 70 90 40 30
JBR 71 85 69 92 / 80 90 20 20
TUP 72 88 71 88 / 50 70 50 40
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
KRM
Hazardous weather outlook, Jun 17, 2:00 PM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
300 PM CDT SAT JUN 17 2006
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-181000-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
300 PM CDT SAT JUN 17 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TONIGHT
SOUTH WINDS WILL CONTINUE TO PUSH UNSTABLE AND VERY MOIST AIR INTO
THE MID-SOUTH TONIGHT. MEANWHILE...AN UPPER LEVEL DISTURBANCE
CONTINUE TO MOVE THROUGH THE MID-SOUTH. THIS DISTURBANCE COMBINED WITH
DAYTIME HEATING WILL TRIGGER NUMEROUS SHOWERS AND THUNDERSTORMS
ACROSS THE MID-SOUTH THIS EVENING. A FEW STRONG THUNDERSTORMS WITH SMALL
HAIL AND WINDS TO AROUND 40 MPH ARE POSSIBLE. IN ADDITION...LOCALLY
HEAVY RAINFALL IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AN UPPER LEVEL AREA OF LOW PRESSURE WILL MOVE INTO THE MID-SOUTH
FROM THE WEST ON SUNDAY...THEN WEAKEN AND SLOWLY MOVE SOUTHEAST OF
THE AREA BY LATE MONDAY AFTERNOON. THIS SYSTEM WILL INTERACT WITH A
MOIST AND UNSTABLE ATMOSPHERE ACROSS THE MID-SOUTH CAUSING NUMEROUS
TO WIDESPREAD SHOWERS AND THUNDERSTORMS. SOME THUNDERSTORMS MAY CONTAIN SMALL
HAIL AND STRONG GUSTY WINDS. IN ADDITION...TOTAL RAINFALL AMOUNTS
MAY TOTAL BETWEEN 1 AND 2 INCHES BY MONDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
KRM
In the hours before
Special weather statement, Jun 17, 4:42 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
542 PM CDT SAT JUN 17 2006
MSZ001-TNZ088-172315-
DE SOTO MS-SHELBY TN-
542 PM CDT SAT JUN 17 2006
THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DESOTO AND SHELBY
COUNTIES.
A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING DANGEROUS
LIGHTNING...WIND GUSTS TO 40 MPH...AND VERY HEAVY RAIN WAS LOCATED
FROM 7 MILES NORTH OF FRAYSER TO HERNANDO AT 542 PM CDT...MOVING
EAST AT 20 MPH.
PEOPLE IN DESOTO AND SHELBY COUNTIES...INCLUDING DOWNTOWN
MEMPHIS...AND THE CITIES OF BARTLETT...COLLIERVILLE...GERMANTOWN...
HERNANDO...HORN LAKE...MILLINGTON...OLIVE BRANCH AND
SOUTHAVEN...SHOULD MONITOR THIS STORM CLOSELY.
Event by event
3 thunderstorm wind, 1 hail, 1 tornado, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Shelby
- When
- June 17, 5:04 PM CST to 5:08 PM CST
- Where
- Shelby County, 5 mi S of Germantown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.017, -89.817
A few trees were knocked down by straight line winds.
Thunderstorm Wind, Shelby
- When
- June 17, 5:10 PM CST to 5:15 PM CST
- Where
- Shelby County, Whitehaven
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.017, -90.033
Some trees were knocked down in the Whitehaven area.
Hail, Shelby
- When
- June 17, 5:18 PM CST to 5:22 PM CST
- Where
- Shelby County, 5 mi SE of Bartlett
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.150, -89.817
Thunderstorm Wind, Shelby
- When
- June 17, 5:25 PM CST to 5:30 PM CST
- Where
- Shelby County, Cordova
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.150, -89.783
Some trees were knocked down near the Lakeland area.
Tornado, Shelby
- When
- June 17, 5:35 PM CST to 5:40 PM CST
- Where
- Shelby County, 4 mi NE of Cordova
- Rating
- F1
- Path length
- 0.3 mi
- Path width
- 50 yd
- Property damage
- $100,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.183, -89.733
An F1 tornado touched down near Wood Sage Cove in the Franklin Farms Subdivision off Houston Levee Road 1 mile south of Lakeland. This is just south of Highway 64. The tornado then tracked northeast across Tall Hickory Drive and then lifted. In addition to the tornado there was also straight line wind damage in the vicinity. About 20 homes in the Franklin Farms subdivision were damaged. Some homes had roofs partially ripped off. An SUV also had windows broken out of it.
Flash Flood, Madison
- When
- June 17, 8:20 PM CST to 10:00 PM CST
- Where
- Madison County, Jackson
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.608, -88.838 (the zone’s center; the record gives no point)
Heavy rain caused flooding on the Hwy 45 Bypass in Jackson at several intersections. The intersection at Old Hickory Boulevard had 1 foot of water over it for 500 yards. Two cars were flooded out at the Best Western parking lot where water was 3.5 feet deep.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Michigan, June 17, 20061 death · $99,000 · 2 in hail · 12 events
- Hail and Damaging Winds in Wisconsin, June 17, 2006$400,000 · 55 kt wind · 3 events
- Marine Thunderstorm Wind in Lake Superior, June 17, 2006$400,000 · 55 kt wind · 1 event
- Flash Flooding and Hail in Texas, June 17, 2006$125,000 · 1.75 in hail · 18 events
- Flash Flood and Hail in Texas, June 17 to 18, 2006$30,000 · 1.75 in hail · 24 events
- Damaging Wind in Illinois, June 17, 2006$75,000 · 56 kt wind · 1 event
- Damaging Winds in Mississippi, June 17, 2006$50,000 · 60 kt wind · 3 events
- Lightning Strike in Florida, June 17, 2006$50,000 · 1 event
- Hail and Damaging Winds in Oklahoma, June 17, 2006$1,000 · 1.75 in hail · 32 events
- Tornado in Texas, June 17, 2006$40,000 · F0 · 1 event
- Damaging Winds and Lightning Strike in Indiana, June 17, 2006$15,000 · 60 kt wind · 9 events
- Hail in Texas, June 17, 20061.75 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515760, 5515761, 5515762, 5515763, 5515764, 5515765.